New Mexico, 2005

Winter Weather in New Mexico, February 1, 2005

February 1, 2005 · NWS MAF · 1 event in 1 county or zone

1 winter weather, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 31, 2:10 PM MST, 11 hours 50 minutes earlier.

Area forecast discussion, Jan 31, 2:10 PM MST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CST MON JAN 31 2005

.SHORT TERM...
CONCERNS THROUGH THE SHORT TERM INCLUDE THE ONSET OF INCLEMENT
WINTER WEATHER CONDITIONS BY 12Z TUESDAY. CURRENT ANALYSIS INDICATES
AN ORGANIZING CUTOFF MID/UPPER LEVEL LOW OVER SOUTHERN ARIZONA/
NORTHWEST MEXICO. EVIDENCE OF INCREASED FORCING/LIFT IN ADVANCE OF
THIS FEATURE EXISTS PER LATEST REGIONAL RADARS DEPICTING MID LEVEL
ECHOES OVER FAR WEST TEXAS IN SOUTHWEST FLOW. IN ADDITION...
REINFORCEMENTS OF COOL SURFACE RIDGING CONTINUE TO PUSH INTO THE
AREA.

MODEL SOLUTIONS AGREE THAT THE UPPER LOW WILL DEEPEN AS IT DRIFTS
EAST TOWARD WEST TEXAS/SOUTHERN NEW MEXICO OVERNIGHT. INITIALLY WEAK
WAA PROCESSES WILL PROMOTE VERY LIGHT RAIN AND/OR DRIZZLE OVER MOST
ZONES THROUGH MIDNIGHT. THE EXCEPTION MAY BE OVER THE LOWER TRANS
PECOS/BIG BEND WHERE UPGLIDE MAY BE STRONGER. LATER TONIGHT
HOWEVER...SUBSTANTIAL HEIGHT FALLS ABOVE THE LOW LEVEL COLD DOME
WILL INDUCE STRONG WARM AIR ADVECTION/ISENTROPIC ASCENT BY SUNRISE
OVER THE SOUTHEASTERN FA AND DPVA WILL ADDITIONALLY INCREASE OVER
THE WEST. NET RESULT WILL BE THE ONSET OF SUSTAINED DEEP LAYER
FORCING FOR ASCENT. CONTINUED LOW LEVEL CAA AND THE EFFECTS OF
DYNAMICAL LIFTING WILL RESULT IN A SATURATION/COOLING OF THE THERMO
PROFILES.

WE ANTICIPATE LIGHT RAIN/DRIZZLE WILL TRANSITION TO SNOW OVER THE
WESTERN FRINGES OF THE FA...INCLUDING THE MOUNTAINS...DURING THE
HOURS BETWEEN MIDNIGHT AND DAWN. A LIGHT MIX MAY ALSO COMMENCE OVER
THE REMAINDER OF THE AREA DURING THE EARLY MORNING...BUT THE BRUNT
OF THE STORM IS EXPECTED JUST BEYOND THE SHORT TERM PERIOD.

.LONG TERM...
THE AVAILABLE SHORT RANGE MODELS CONTINUE TO REMAIN IN GOOD
AGREEMENT WITH REGARDS TO A WINTER STORM SET TO AFFECT THE AREA
EARLY TUESDAY MORNING THROUGH LATE TUESDAY AFTERNOON.

31/12Z UPPER AIR ANALYSES INDICATE A SHARP MID AND UPPER LEVEL
TROUGH IN PLACE OVER THE DESERT SOUTHWEST AND EXTENDING ACROSS THE
BAJA PENINSULA. THE CURRENT WV SAT LOOP SHOWS SLIGHT SOUTHWARD
DIGGING OF THIS TROUGH ALONG WITH A TIGHTENING CYCLONIC CIRCULATION
TAKING SHAPE OVER SOUTHERN AZ. FORECAST SOUNDINGS ACROSS MUCH OF THE
CWA CONTINUE TO INDICATE MOST OF THE PRECIPITATION WILL EVENTUALLY
FALL IN THE FORM OF SNOW THOROUGH MUCH OF THE DAY TUESDAY. LOCATIONS
ALONG THE RIO GRANDE AND A GOOD PORTION OF TERRELL COUNTY MAY SEE A
MIX OR RAIN...SLEET AND SNOW. FORECAST SOUNDINGS ALSO INDICATE
STRONG WARM AIR ADVECTION AT 700MB GENERALLY ALONG INTERSTATE 20
THROUGH MUCH OF THE DAYLIGHT HOURS TOMORROW. STEEP MID-LEVEL LAPSE
RATES...SATURATED PROFILES IN THE -12 TO -15C TEMPERATURE RANGE AND
A SUBFREEZING TEMPERATURE PROFILE SUGGEST THE HEAVIEST SNOW WILL
OCCUR FROM THE UPPER TRANS PECOS...DAVIS MOUNTAINS AND NORTHEAST
ACROSS THE SOUTHERN PERMIAN BASIN AND INTO THE WESTERN LOW ROLLING
PLAINS. 3-6 INCHES OF SNOWFALL IS EXPECTED...WITH HIGHER AMOUNTS
POSSIBLE OVER THE HIGHER ELEVATIONS OF THE MOUNTAINS AND IN THE
VICINITY OF THE STRONGEST 700MB WARM AIR ADVECTION. SNOWFALL
AMOUNTS OVER THE NORTHWESTERN PERMIAN BASIN AND SOUTHEAST NEW
MEXICO PLAINS WILL BE LIGHTER AND WE EXPECT 1-3 INCHES ACROSS THE
MENTIONED REGION. ALL OF THE ABOVE IS BASED ON THE CURRENT TRACK
OF THE STORM AND IF THE STORM DIGS FARTHER SOUTH...THE HIGHEST
SNOWFALL AMOUNTS WILL NEED TO BE SHIFTED SOUTH AS WELL.
PRECIPITATION IS EXPECTED TO END BEGINNING OUT WEST TUESDAY
AFTERNOON AND BY EARLY WEDNESDAY MORNING...MOST OF THE
PRECIPITATION WILL BE OVER THE EASTERN 1/3 OF THE CWA. WE HAVE KEPT
THE HIGH POPS FOR TUESDAY EVENING...BUT HAVE OPTED TO LOWER POPS
AFTER MIDNIGHT ACROSS THE AREA. MID AND UPPER LEVEL LOW WILL SLOWLY
TRANSLATE EAST OF THE AREA ON WEDNESDAY AS A SURGE OF SURFACE HIGH
PRESSURE MOVES INTO THE AREA. THE EXTENDED RANGE MODELS GENERALLY
AGREE THE LONGWAVE TROUGH OVER THE SOUTHWESTERN U.S. WILL RELOAD AND
DEVELOP INTO A CUT-OFF LOW OVER THE BAJA PENINSULA BY THURSDAY
MORNING. MODELS BEGIN TO PUSH THIS TROUGH ACROSS OUR AREA LATE THIS
WEEKEND WHICH MAY BRING ANOTHER CHANCE OF PRECIPITATION TO THE AREA.
NOT CONFIDENT ENOUGH TO INTRODUCE POPS INTO THE FORECAST JUST
YET...SO MUCH OF THE CURRENT FORECAST BEYOND WEDNESDAY WILL REMAIN
INTACT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              30  36  28  44 /  20  90  60  10
CARLSBAD NM                30  37  27  45 /  50  70  40   0
DRYDEN TX                  35  43  33  46 /  60  80  40   0
FORT STOCKTON TX           33  36  30  44 /  50  90  50   0
GUADALUPE PASS TX          29  29  25  36 /  50  80  30   0
HOBBS NM                   30  37  26  45 /  40  70  40   0
MARFA TX                   31  32  22  42 /  60  80  40   0
MIDLAND INTL AIRPORT TX    31  36  28  43 /  30  90  60   0
ODESSA TX                  32  37  27  44 /  30  90  60   0
WINK TX                    33  37  27  45 /  40  90  60   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING IN EFFECT FROM 6 AM UNTIL 6 PM CST TUESDAY
      FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
      SNOW ADVISORY IN EFFECT FROM 6 AM UNTIL 6 PM CST TUESDAY FOR THE
      FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
      PLAINS...NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.
TX...WINTER STORM WARNING IN EFFECT FROM 6 AM UNTIL 6 PM CST TUESDAY
      FOR THE FOLLOWING ZONES...BIG BEND AREA...BORDEN...CRANE...
      DAVIS/APACHE MOUNTAINS AREA...ECTOR...GLASSCOCK...
      GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
      MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
      COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
      AND HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.
      SNOW ADVISORY IN EFFECT FROM 6 AM UNTIL 6 PM CST TUESDAY FOR THE
      FOLLOWING ZONES...ANDREWS...DAWSON...AND GAINES.

&&

10/06
Hazardous weather outlook, Jan 31, 12:20 PM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CST MON JAN 31 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
120 PM CST (1220 PM MST) MON JAN 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

LIGHT RAIN OR DRIZZLE...POSSIBLY FREEZING AT TIMES...WILL TRANSITION
TO SNOW FROM THE PLAINS OF SOUTHEASTERN NEW MEXICO SOUTH ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS AFTER MIDNIGHT. THIS MAY RESULT IN
HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A SIGNIFICANT WINTER STORM WILL IMPACT THE OUTLOOK AREA TUESDAY. SNOW
WILL BEGIN FALLING OVER A LARGE PART OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO TUESDAY MORNING. HAZARDOUS WINTER WEATHER CONDITIONS ARE
EXPECTED TO SPREAD FROM THE PLAINS OF SOUTHEASTERN NEW MEXICO AND THE
MOUNTAIN AREAS EAST ACROSS THE TRANS PECOS REGION AND THE PERMIAN
BASIN THROUGH TUESDAY AFTERNOON. ACCUMULATING SNOWFALL WILL BE
POSSIBLE OVER MUCH OF THE OUTLOOK AREA. THE HEAVIEST SNOW
ACCUMULATIONS ARE CURRENTLY EXPECTED OVER AREAS FROM THE DAVIS
MOUNTAINS NORTHEAST...GENERALLY ALONG AND JUST SOUTH OF THE
INTERSTATE 20 CORRIDOR.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTER GROUPS...LAW
ENFORCEMENT...AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE AREA ARE
URGED TO MONITOR THE LATEST WEATHER INFORMATION. PLANNING AND
PREPARATIONS FOR A SIGNIFICANT AND POTENTIALLY DANGEROUS WINTER
STORM SHOULD BE COMPLETED NO LATER THAN THIS EVENING. SPOTTERS AND
OFFICIALS ARE ADDITIONALLY URGED TO RELAY REPORTS OF WINTER WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LINDLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Central Lea County

When
February 1, 2:00 AM MST to 12:00 PM MST
Where
Central Lea County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Accumulating snowfall affected the far southeastern plains of New Mexico on the 1st. This occurred as a significant winter storm racked the adjacent counties of west Texas. Reported snow accumulations from central and southern Lea County included:Hobbs......1 inchJal............3 inches

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5437315.